JUANA SUMMERS, HOST:
Ozempic, the injectable drug for Type 2 diabetes, has taken the world by storm. Despite not being approved by the Food and Drug Administration for weight loss, Ozempic has prompted people on TikTok and Instagram to speculate about which stars have used it to shed pounds seemingly overnight. But some people taking the popular drug worry it might have another side effect - on mental health. NPR pharmaceuticals correspondent Sydney Lupkin reports.
SYDNEY LUPKIN, BYLINE: Nearly three months into taking Ozempic for diabetes, Jenny Kent had already lost 12 pounds, and her blood sugar numbers were looking better than they had in a while. But something was off.
JENNY KENT: I was just constantly in a state of being overwhelmed. So my response to that was just I was just crying all the time - sobbing crying.
LUPKIN: She's one of many people taking Ozempic and related drugs to describe mental health problems, but that possible side effect isn't mentioned in Ozempic's instructions for use or drug label. So are the problems a coincidence or related to the drug? In July, the European Medicines Agency announced that it was looking into the risk of thoughts of self-harm and suicide with the use of Ozempic and similar drugs. The FDA hasn't taken that step. An agency spokesperson told NPR it is monitoring the situation, adding, we continue to conclude that the benefits of these medications outweigh the risks when they are used according to FDA-approved labeling. Once a drug like Ozempic is on the market, it's difficult to conduct studies that would answer the question. Here's Rishi Desai of Harvard Medical School, who studies drug side effects.
RISHI DESAI: May take some time - even years - to study this and say anything with certainty.
LUPKIN: NPR analyzed the FDA's public database for capturing new side effects. It's called FAERS. The agency has received 489 reports of patients experiencing anxiety, depression or suicidal thoughts while taking semaglutide drugs, which include Ozempic. In 96 of those reports, a patient had suicidal thoughts, and five of them died. Still, it's too early to know whether Ozempic and the other drugs caused the mental health problems because of the nature of the database. Here's Desai from Harvard again.
DESAI: So FAERS is a passive surveillance system where ordinary people like you and me, patients, caregivers, medical providers can report a safety event if they feel that their patient has suffered an adverse outcome from a drug that they had been on.
LUPKIN: The database is voluntary, unverified by the agency and may have duplicates. It also has no denominator or comparison group to tease out whether an adverse event, like depression or suicidal thoughts, is the result of the drug or something else. Here's Dr. Jonathan Alpert, who chairs the department of psychiatry and behavioral sciences at Montefiore Medical Center.
JONATHAN ALPERT: I always think it makes sense to take side effects like that seriously, particularly in drugs that are relatively new and that we're still learning about.
LUPKIN: People experiencing potential side effects should consult their doctors. A Novo Nordisk spokesperson says the company takes all reports about new side effects very seriously and is monitoring additional data. Novo Nordisk remains confident in the benefit-risk profile of the products and remains committed to ensuring patient safety, the spokesperson said in an email, adding that this class of drugs has been used for more than 15 years. As for Jenny Kent, who was a few months into taking Ozempic - her worsening mental health problems really started to affect her life.
KENT: I was starting to feel like I was just this negative burden for everybody, and I didn't want to do that.
LUPKIN: Then she got a text from her younger sister, Jackie, after a belated Father's Day gathering in July. It said, are you OK? At first, Kent said she was fine, but after some prodding, she caved.
KENT: I started talking to her about it, and she is the one who said the only thing that's changed for you is Ozempic. She's, like, are you sure it's not that? And I said, there's no way it could be that.
LUPKIN: At the end of July, Jenny went back to her doctor, and they decided she should stop taking Ozempic. It's only been a few months, but Jenny thinks her mental health is improving. She wanted to talk publicly about her experience so other people who find themselves in the same boat don't blame themselves as she initially did. NPR caught up with Jenny's sister, Jackie.
JACKIE: She's laughing. I had realized I hadn't heard her, like, genuinely laugh in a while.
LUPKIN: She says the difference in her sister when she stopped taking Ozempic was night and day. Sydney Lupkin, NPR News.
SUMMERS: If you or someone you know may be considering suicide or is in crisis, call or text 988 to reach the Suicide & Crisis Lifeline.
(SOUNDBITE OF NAT SLATER SONG, "4 LEAF CLOVER")
NPR transcripts are created on a rush deadline by an NPR contractor. This text may not be in its final form and may be updated or revised in the future. Accuracy and availability may vary. The authoritative record of NPR’s programming is the audio record.